Tachycardia post dialysis

  1. 0
    A lot of my hemo dialysis pts end their tx with high pulse rate. Most of these pts already have chf and afib but when auscultated apicaly still tachy. Why do you think that is?? Are the pts dehydrated (always at the end of tx) or maybe if paired with hypotension its b/c of the drop in bp the hearts trying to keep up etc.
    Just curious...
  2. 4 Comments so far...

  3. 0
    It can mean the patient's too dry, and it's compensatory for a decreased blood pressure but that's only something I've seen occassionally. Usually it means the patient needs a medication review.
  4. 0
    I agree that the pt may be getting too dry. Time to look at the EDW.
  5. 0
    The patient may be dry and the body is compensating with the tachycardia.
  6. 0
    Beyond the possibility of being too dry (a common culprit) also look at which cardio/vasc meds the patient is on. Are they taking antiarrhythmics? Are they taking them before their dialysis treatment and are those drugs dialyzed off?

    Remember, most of our ESRD patients have cardiovascular disease and statistically, that is what our patients die from. They don't "die" from ESRD, they die from CV disease. So you are right to ponder the CHF and/or underlying dysrhythmias. There is also increased 02 demand on the heart during dialysis. Try supplementing some of these patients with intradialytic 02 as per your facility/MD protocols.

    Another thing to consider is the rapid electrolyte shift. Take a patient who presents for treatment with underlying CV disease/dysrythmia, a K+ of 5.9, CV meds that may dialyze off, the demands of fld removal, and you have a near-perfect recipe for an irritable ticker post-treatment!

    Hope that helps.


Top